It's my turn today, Ciara reporting on the latest news on the "S" front.
I am thinking I might need you all to find a little bit of the POTP to help me through the next two weeks, or maybe it is Mom who needs it more than me.
I had a big visit yesterday with Dr. C., my very nice neurologist. He has decided that enough is enough, and I need to make the switch to phenobarbital now. He says I have had way too many seizures and too many cyclical ones coming on since my last increase of Keppra and zonisamide. Keppra is known to have a honeymoon period where the drug becomes less effective and requires an increase in the dosage, or just stops being effective and no increase will improve its efficacy (how's that for a big word from me?) I have already had several increases in the dosage. And zonisamide is most effective when it works in conjunction with the Keppra. So if Keppra isn't working, then there isn't much point in taking the zonisamide.
So starting this morning, I am going to be weaning off the Keppra and zonisamide over the next three weeks, and at the same time I had my first phenobarbital tablet this morning. I will take it twice a day. Once I am totally off the Keppra and zonisamide, that will mean TEN less pills a day, and just the two pheno and two of my thyroid meds. But the next 10-14 days could be a little bit rough as my body adjusts to the new drug. I may be very groggy, sleepy, disoriented, unstable on my feet, or I could also get pretty hyper. But after the 14 days, I should get back to normal and the seizures should be few and far between. Mom wanted to get this going ASAP so I can hopefully be adjusted before the big 4th of July weekend hits. In the past this has been an incredibly stressful time for me with fireworks. And this year could be really bad with the extra long holiday weekend.
Some of you may wonder why Dr. C. held off so long before putting me on pheno. When my seizures first started, I was only four. Pheno has some potential bad side effects that he was trying to avoid until I was older. Well, I am not 7 1/2, hardly OLD, but older. One of those issues is a dramatic increase in appetite. Mom says I already have a weight problem because of all the meds I am on. I think they are already starving me here. But Dr. C. says Mom has to be strong and not feed me any extra just because I am super hungry - sheesh!!! And then there is the whole liver damage issue. But with good effort on Mom's part to get my blood tests done as prescribed by Dr. C., we should be able to stay on top of any liver issues and take some steps to keep my liver as healthy as possible. There are also a few other "rare" side effects that we are hoping to miss entirely.
So far today, Mom hasn't seen too much of a problem with me, just an increase in my thirst and a bit of restlessness as I keep asking her to let me out. She says it is way too hot for me to go out for anything other than a potty break. Only 13 1/2 days to go.
So as you can tell, any extra good thoughts you have for me would be so very much appreciated. Crossed paws will help too:)
And of course, I always have my very good brother to help keep me happy. Lightning is a real comfort to me.
Woos - Ciara (and Lightning)